Texas, 2018Winter Weather in Texas, January 16, 2018
January 16, 2018 · NWS SJT · 2 events in 2 counties and zones
Light ice and snow fell across the Northwest Hill Country as cold arctic air had settled across the region. This made roads and bridges icy.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light ice and snow fell across the Northwest Hill Country as cold arctic air had settled across the region. This made roads and bridges icy.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 15, 10:59 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Jan 15, 10:59 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1059 PM CST Mon Jan 15 2018
.AVIATION...
/06Z TAFS/
Look for VFR conditions to dominate for the next 24 hours. Models
this forecast cycle indicate low probabilities of MVFR conditions.
The Junction terminal is currently reporting overcast skies at
twenty nine hundred feet above ground level. Based on model data
and trends at the Abilene and San Angelo terminals, the other
three terminals will be VFR soon. As for wintry precipitation,
radar data indicate some bands of possible sleet or light snow are
moving, from southwest to northeast, across some of our counties,
Thus, continuing weather at all 5 terminals looks reasonable.
However, expect all precipitation to end by 12Z.
&&
.PREV DISCUSSION... /issued 605 PM CST Mon Jan 15 2018/
AVIATION...
/00Z TAFS/
Look for very challenging flight weather to dominate West Central
Texas, through at least 12Z to 15Z tomorrow. A strong Arctic cold
front has just moved south of the San Angelo terminal. This front
is producing winds from the north around 25 knots, with gusts near
35 knots. Short term models continue to indicate mainly sleet or
light snow. The Abilene and San Angelo terminals will likely
receive small accumulations of one or two tenths of an inch or
less. The Sonora, Junction, and Brady terminals may receive sleet
or snow accumulations around one quarter inch. By 18Z, expect VFR
conditions at all terminals.
PREV DISCUSSION... /issued 241 PM CST Mon Jan 15 2018/
SHORT TERM...
(Tonight and Tuesday)
Arctic front has made it to I-20 as of mid afternoon, switching
winds around to the north. Coldest air lingers to the north a
little, as an area of low cloudiness shifts south across the South
Plains and Red River Valley. Temperatures are falling to freezing
across Oklahoma and are well down into the teens across Kansas so the
cold air is on schedule to arrive this evening and overnight.
Models with the best low level resolution like the NAM and HRRR
continue to show light precipitation starting across the area by mid
evening north of the front and continuing through the early morning
hours. Still appears to be a mixture of light freezing rain and
sleet. For much of the area, totals will be light and impacts will
be fairly small and consists of some icy spots on bridges and
overpasses. A little different story down across the southeast
counties from Brady and San Saba down to Mason and Junction. Wintry
precipitation looks to be more widespread, and impacts could be a
little more significant. Again, freezing rain and sleet look the
most likely based on soundings, although a changeover to a little
snow is possible after 12Z Tuesday morning. Will continue with the
Winter Storm Warning in those areas.
Skies may clear a little quicker on Tuesday afternoon from the
north, enough perhaps to see a little more sunshine. Temperatures
may actually climb above freezing across the northern Big Country,
with other areas seeing readings close to the 30 degree mark.
LONG TERM...
(Tuesday night through Monday)
Surface high pressure will build into North Texas resulting in light
winds and clearing skies across West Central Texas. Cloud cover may
linger across the Interstate 10 corridor, although most of the cloud
cover should shift south by sunrise. These factors in combination
with very dry air (dewpoint temperatures near 0 for much of the
area) will result in good radiational cooling conditions. Very cold
temperatures are forecast Wednesday morning, with most locations
dropping into the teens. A few low lying locations may drop into the
single digits. After a very cold start to the morning, afternoon
highs will warm into the mid to upper 30s for most locations. Good
radiational cooling conditions are once again forecast Thursday
morning, with most locations bottoming out in the low to mid 20s.
An upper level shortwave trough will swing across the region late
Wednesday night into Thursday morning. At this point, most of the
light precipitation associated with this feature looks to remain
south of our area, so have kept PoPs out of the forecast.
A slow warm up is expected Thursday through Saturday, with highs on
Thursday in the mid 40s to near 50 degrees and getting back into the
60s on Friday. Above normal temperatures are forecast on Saturday,
with highs in the upper 60s to lower 70s for most locations. The
next upper level storm system will approach the forecast area late
Saturday into Sunday, sending a Pacific cold front through the
region on Sunday. Isolated showers will be possible along the
front across our eastern counties, where the better moisture will
reside. Cooler temperatures are in store for Sunday and Monday,
with highs mainly in the upper 50s to lower 60s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 20 31 12 37 / 30 10 0 0
San Angelo 22 30 16 39 / 40 20 5 5
Junction 22 25 17 37 / 70 40 5 5
Brownwood 21 31 13 36 / 60 20 0 0
Sweetwater 20 31 16 37 / 20 5 0 0
Ozona 23 30 19 37 / 60 30 5 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Tuesday for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Irion-Runnels-Schleicher-
Shackelford-Taylor-Tom Green.
Winter Storm Warning until noon CST Tuesday for Kimble-Mason-
McCulloch-Menard-San Saba-Sutton.
&&
Hazardous weather outlook, Jan 15, 2:14 PM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
214 PM CST Mon Jan 15 2018
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-162015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
214 PM CST Mon Jan 15 2018
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
A light mix of wintry precipitation is possible for tonight into
Tuesday morning. Although light accumulations are expected for
much of the area, portions of the Heartland, Northwest Hill
Country, and northern Edwards Plateau may see higher totals. This
may result in hazardous driving conditions in some locations.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Winter Weather, Kimble
- When
- January 16, 2:30 AM CST to 6:00 PM CST
- Where
- Kimble forecast zone
- Reported by
- ASOS
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
Light ice, sleet and snow fell causing some roads and bridges to become icy.
Winter Weather, Mason
- When
- January 16, 2:30 AM CST to 6:00 PM CST
- Where
- Mason forecast zone
- Reported by
- ASOS
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
Light ice, sleet and snow fell causing roads and bridges to become icy.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Louisiana, January 16 to 17, 20184 deaths · 2 injured · 15 events
- Winter Storm and Winter Weather in Georgia, January 16 to 17, 20182 deaths · 3 injured · 91 events
- Winter Storm and Extreme Cold in Texas, January 16 to 17, 20182 deaths · $80,000 · 10 events
- Extreme Cold and Sleet in Texas, January 16 to 17, 20182 deaths · 4 events
- Heavy Snow and Winter Weather in Mississippi, January 16 to 17, 20181 injured · $270,000 · 49 events
- Heavy Snow and Winter Weather in Louisiana, January 16, 2018$210,000 · 9 events
- Frost and Freeze and Winter Weather in Texas, January 16 to 17, 2018$100,000 · 13 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, January 16, 2018$100,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, January 16 to 17, 201840 events
- Heavy Snow and Winter Weather in Kentucky, January 16, 201833 events
- Winter Storm and Winter Weather in Texas, January 16, 201827 events
- Heavy Snow in Arkansas, January 16, 2018$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734406, 734407.